Skip to content
Font Size

Tips to Reduce the Side Effects of ADHD Medications

(continued)

Types of ADHD Drugs and Their Related Side Effects

Doctors now have many ADHD drugs that they can prescribe. When your child begins a new drug, talk with the doctor about dosage. “The principle should be, ‘Start low and go slow,’ especially with children,” Pakyurek says.

“Starting with a very small dose and adjusting the dosage slowly, rather than starting with a high dose and increasing in significant amounts” will cut the risk of side effects, he says.

But side effects can still happen, even with careful dosing. While mild ones often go away on their own, Pakyurek tells parents to call their child’s doctor promptly if they notice symptoms. “If any side effect is lasting more than a day or so, or if it’s getting worse, it’s very important to get in touch with the physician immediately,” he says. 

What side effects might your child encounter? It depends on the particular type of medication. There are two main groups of ADHD drugs: stimulants and nonstimulants.

Stimulant Medications

Stimulants prescribed for children with ADHD include:

  • Methylphenidate (examples include Concerta, Daytrana, Focalin, Metadate ER, Methylin ER, Ritalin, Quillivant XR)
  • Amphetamines (Adderall, Dexedrine, Dextrostat, Vyvanse)

Many are short-acting drugs, while others are extended release, longer-acting versions.  

For stimulants, reduced appetite, stomachaches, and sleep problems are common, but are typically mild and often go away after the early stages of treatment, experts say.

“It’s fairly common for children to have less appetite in the next few hours after taking the medication,” Vitiello says.  Youngsters who take the drug in the morning may still have low appetite by lunchtime, but usually, they’ll make up for it by eating a larger dinner in the evening, he says. 

In contrast, some children’s appetites become so severely suppressed that they need to decrease or stop the drug, according to Vitiello. If not, they’ll drop weight. 

In some children, long-term use of stimulants can also slow height gains. “If the stimulant is taken every day for one or two years, there can be an effect on growth,” Vitiello says. On average, a child may be a quarter-inch shorter per year, according to him.

Next Article:

What best describes your child?